Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 10, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 17, 2002, 12:51 PM EST for Bartholomew County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2002, 12:51 PM EST (17:51 UTC)
- Expired
- Apr 17, 2002, 1:30 PM EST
- In force
- 39 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Bartholomew County, IN
The radar
The Indianapolis radar (KIND), 56 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 519 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 171751
SVRIND
INC005-171830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1250 PM EST WED APR 17 2002
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BARTHOLOMEW COUNTY IN CENTRAL INDIANA
* UNTIL 130 PM EST
* AT 1240 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF TAYLORSVILLE...OR ABOUT 7
MILES WEST OF COLUMBUS...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TAYLORSVILLE AT 1255 PM EST
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.
LAT...LON 3928 8609 3918 8607 3927 8571 3933 8572
3933 8597
DRTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:35 AM EST, 9 hours 16 minutes earlier.
Area forecast discussion, Apr 17, 3:35 AM EST, 9 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 335 AM EST WED APR 17 2002 FORECAST CONCERNS THIS MORNING INCLUDE CHANCES FOR RAIN IN THE SHORT TERM AS WELL AS TEMPS TODAY AND THU. AT 08Z MID AND HIGH CLOUDS COVERED THE FORECAST AREA (FA) WITH TEMPERATURES AROUND 70 DEGREES. COLD FRONT WAS ACROSS MS RIVER VALLEY. SOME TSRA NOTED IN AR. MODELS IN DECENT AGREEMENT WITH OVERALL PATTERN. NGM SHOWING TYPICAL BIAS OF TOO STRONG SFC LOW THAT IS ALSO TOO FAR NORTH. WILL USE A BLEND. UPPER WAVE WILL MOVE ACROSS FA THIS MORNING AND EARLY THIS AFTN. EARLIER CONVECTION ACROSS IL HAS DISSIPATED FOR THE MOST PART. SOME OF THE TSRA IN AR WEAKENING AS IT MOVES NE. HOWEVER GIVEN WAVE AND SOME INSTABILITY STILL FEEL THAT LOW CHC POPS ARE WARRANTED TODAY. CONCERNING TEMPS...FWC LOOKS TO BE TOO COOL AS IT WAS YESTERDAY. MAV LOOKS BETTER. WRN FA MAY WARM A LITTLE MORE AS CLOUDS SHOULD BE THINNEST THERE THIS AFTN. TONIGHT FA WILL BE DRY AS FRONT STAYS TO THE N OF FA AND NO OTHER TRIGGERS AROUND. WILL GO CLOSER TO MAV NUMBERS FOR TEMPS AS MAV IN BETWEEN FWC/ETA MOS. ON THU THERE WILL BE DECENT INSTABILITY AGAIN. NOT MUCH OF ANY TRIGGERS AROUND...BUT DO NOT WANT TO FLIP-FLOP WITH TSRA IN ZONES SO WILL KEEP SLIGHT CHC POPS. WITH MORE SUNSHINE ON THU...TEMPS SHOULD WARM INTO THE LOW TO MID 80S. WILL GO CLOSER TO MAV NUMBERS AS FWC TOO COOL AND ETA MOS LOOKS TOO WARM. THU NIGHT COLD FRONT MOVES IN AND GIVES GOOD CHANCE OF TSRA. WILL ADD SCT TSRA...50 POPS...TO FCST. .IND...NONE CS
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.